Colorado, 2007

Avalanche in Colorado, February 1 to 2, 2007

February 1 to 2, 2007 · NWS GJT · 1 event in 1 county or zone

A California closed low merged with a northwest cold front which produced several inches of new snow. This caused an unstable snowpack and several avalanches across portions of the San Juan Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A California closed low merged with a northwest cold front which produced several inches of new snow. This caused an unstable snowpack and several avalanches across portions of the San Juan Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 1, 3:00 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 1, 3:00 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MST THU FEB 1 2007

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
A SERIES OF SHORTWAVES EMBEDDED IN THE COLD NORTHWEST FLOW WILL
MOVE ACROSS THE AREA THROUGH THE PERIOD IMPACTING MAINLY THE NORTH.

SNOW HAS SPREAD FROM THE NORTH TODAY AS ONE WEAK DISTURBANCE HAS
TRACKED SOUTHWARD ACROSS THE FORECAST AREA. SNOW HAS BEGUN TO
DEVELOP OVER THE NORTHERN SAN JUANS THIS AFTERNOON AS THIS IMPULSE
MOVES TOWARDS THE SOUTHERN BORDER.

THE STRONGER WAVE AND ITS ASSOCIATED ARCTIC COLD FRONT WILL INCREASE
THE INTENSITY OF SNOW AS IT MOVES INTO THE NORTH. THE COLD FRONT WILL
REACH THE NORTHERN BORDER AS THIS PACKAGE GOES TO PRESS. THEN IT
WILL MOVE SOUTHWARD TO AROUND THE I-70 CORRIDOR BY MIDNIGHT. THE
COLDER AIR WILL THEN SHIFT EASTWARD...WITH THE STRONGEST TEMP
GRADIENT MISSING THE SOUTHERN THIRD. THE FRONTOGENETIC FORCING NOT
OVERLY IMPRESSIVE EVEN OVER THE NORTH AND IT IS PROGGED WEAKEN AS IT
SHIFTS EASTWARD SOUTH OF I-70. HOWEVER THERE WILL BE ENOUGH
INSTABILITY AND COOLING TO PRODUCE SIGNIFICANT SNOW OVER THE NORTHERN
SAN JUANS ON THE FAVORED OROGRAPHIC NORTH/NORTHWEST FACING SLOPES AND
VALLEYS. WITH THE COLD TEMPS FEEL THAT IT WILL NOT TAKE MUCH QPF TO
PRODUCE ACCUMULATIONS. HOWEVER ACCUMULATIONS REMAIN A CHALLENGE. SNOW
RATIOS COULD BE AROUND 30 TO 1...ESPECIALLY UP NORTH. SO IT WONT
TAKE MUCH QPF TO PRODUCE GOOD AMOUNTS. BUT THE SYSTEM IS A FAST
MOVER...WITH ACTIVITY QUICKLY DIMINISHING BY EARLY FRI MORNING. HAVE
BUMPED UP AMOUNTS OVER THE NORTHERN MOUNTAINS AND EXTENDED THE
ADVISORY THERE OVERNIGHT. OFTENTIMES MODELS A LITTLE TOO FAST AT
CLEARING OUT THE SNOW BEHIND THESE WAVES...ESPECIALLY UP NORTH.
EXPECT LOWER VALLEYS TO SEE A BRIEF PERIOD OF SNOW WITH LITTLE TO NO
ACCUMULATIONS.

COLD TEMPS IN ORDER FOR FRI. BY LATE AFTERNOON THE NEXT FAST
MOVING SHORTWAVE WILL APPROACH THE NORTH...WITH THE BEST POPS FRI
NIGHT. IN THIS FLOW AND WITH THE CONTINUED COLD TEMPS...SNOW WILL
BECOME LIKELY OVER THE NORTHERN MOUNTAINS. HOWEVER ACCUMULATIONS WILL
BE LIGHT AS BEST DYNAMICS STAY TO OUR EAST.

THE LONGWAVE TROUGH WILL SLOWLY SHIFT EAST SO EACH SUBSEQUENT WAVE
WILL BE WEAKER THAN THE LAST. WITH THE NORTH FLOW CONTINUING...LOW
POPS WILL REMAIN THROUGH THE DAY ON SAT.

THE 12Z MODEL GUIDANCE TEMPS HAVE WARMED A LITTLE. SO I HAVE MODIFIED
FORECAST TEMPS A TAD...BUT STILL KEPT THE TREND OF UNDERCUTTING THE
GUIDANCE.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
A NORTHWEST FLOW ALOFT WILL BE OVER THE REGION SATURDAY NIGHT AND
SUNDAY WITH A RIDGE ALONG THE WEST COAST. A SHORT WAVE WILL MOVE
THROUGH THE RIDGE AND SPREAD CLOUDINESS AND SNOW SHOWERS INTO THE
NRN PART OF OUR CWA SUNDAY. GFS AND WRF SIMILAR WITH THIS FEATURE...
EXCEPT GFS SHOWS A LITTLE MORE WIDESPREAD QPF ON SUNDAY THAN WRF.
THIS IS PROBABLY BECAUSE THE FLOW ALOFT IS MORE WESTERLY CONTAINING
MORE MSTR AND THIS SOLUTION EXCEPTED. POPS STILL REMAIN IN SCT
CATEGORY.

SUNDAY NIGHT-THURSDAY: HPC GRAPHICS/GUIDANCE ARE VERY CLOSE TO THE
GFS MDL AS WELL AS THE EC...BOOSTING CONFIDENCE. BASIC PATTERN SHOWS
A RIDGE ALONG THE WEST COAST WHICH AMPLIFIES AND SLOWLY SHIFTS
EASTWARD WITH TIME. SHORT WVS IN THIS FLOW COMBINED WITH MOISTURE
MOVING THROUGH THE RIDGE WILL BRING A FEW LIGHT SNOW SHOWERS TO THE
NRN MTNS AND MTNS ALONG THE DIVIDE. BY TUESDAY POPS DECREASE TO
ISOLATED SHOWERS AS RIDGE AXIS SHIFTS NEAR...THEN OVER OUR CWA
WEDNESDAY. THURSDAY THE FLOW ALOFT BACKS TO THE SOUTHWEST AHEAD OF
THE NEXT WEATHER DISTURBANCE BRINGING A SLIGHT CHANCE OF SHOWERS TO
THE MTNS.

WARMING ALOFT THROUGH TUESDAY WILL HAVE LITTLE IMPACT ON SURFACE
TEMPERATURES ESPECIALLY NRN INVERTED VALLEYS. WARM-UP WILL BECOME
MORE NOTICEABLE BY WEDNESDAY WITH MANY AREAS REACHING NORMAL TO ABOVE
NORMAL TEMPS EXCEPT FOR THE NRN VALLEYS...BUT EVEN THEY WILL SEE
SOME MODERATION.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW ADVISORY UNTIL 6 AM FRIDAY FOR ZONES 4/9/10/12/13.
      SNOW ADVISORY FROM 6 PM THIS EVENING UNTIL 6 AM FRIDAY FOR
         ZONE 18.
.UT...NONE.

EH/MC
Hazardous weather outlook, Feb 1, 5:00 AM MST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST THU FEB 1 2007

COZ001>014-017>023-021245-
ANIMAS RIVER BASIN-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MST THU FEB 1 2007

...SNOW ADVISORY THIS AFTERNOON AND TONIGHT FOR THE NORTHERN AND
CENTRAL COLORADO MOUNTAINS...
...SNOW ADVISORY TONIGHT FOR THE NORTHWESTERN SAN JUAN MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC COLD FRONT WILL BRING SNOW AND VERY COLD TEMPERATURES TO
WESTERN COLORADO. SNOW WILL DEVELOP ACROSS THE NORTHERN MOUNTAINS
THIS AFTERNOON AND EXPAND SOUTHWARD TONIGHT...AFFECTING TRAVEL
ACROSS THE MOUNTAINS. VERY COLD TEMPERATURES ARE IN STORE FOR
TONIGHT...DROPPING INTO THE SINGLE DIGITS IN MOST AREAS...AND WELL
BELOW ZERO ACROSS THE MOUNTAINS AND NORTHWEST PLATEAU.

PLEASE REFER TO THE PRODUCT DENWSWGJT FOR DETAILS ON THIS LATEST
WINTER STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY NIGHT THROUGH SUNDAY...VERY COLD TEMPERATURES ARE EXPECTED
ACROSS THE REGION. SATURDAY AND SUNDAY MORNING TEMPERATURES ARE
EXPECTED TO BE WELL BELOW ZERO IN THE MOUNTAINS AND HIGH VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL AMOUNTS TO THE
GRAND JUNCTION NATIONAL WEATHER SERVICE OFFICE.

UTZ022>025-027>029-021245-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-EASTERN UINTA BASIN-
EASTERN UINTA MOUNTAINS-LA SAL AND ABAJO MOUNTAINS-SOUTHEAST UTAH-
TAVAPUTS PLATEAU-
500 AM MST THU FEB 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP ACROSS THE EASTERN UINTA MOUNTAINS THIS AFTERNOON
AND CONTINUE THROUGH EARLY TONIGHT AS AN ARCTIC COLD FRONT MOVES
THROUGH. HEAVIEST ACCUMULATIONS WILL BE ON THE NORTH SLOPE OF THE
UINTAS. COLD TEMPERATURES ARE IN STORE FOR TONIGHT ACROSS EASTERN
UTAH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY NIGHT THROUGH SUNDAY...VERY COLD TEMPERATURES ARE EXPECTED
ACROSS THE REGION...ESPECIALLY NORTHEAST UTAH.  SATURDAY AND
SUNDAY MORNING TEMPERATURES ARE EXPECTED TO BE NEAR OR BELOW ZERO IN
THE MOUNTAINS AND THE UINTA BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
February 1, 5:50 PM MST to February 2, 11:35 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Three natural avalanches covered a portion of Highway 550 near Red Mountain Pass, covering the roadway with up to four feet of snow for a total length of 161 feet along the centerline. CDOT initiated several avalanches in the area for mitigation purposes. Periodic road closures occurred while debris was cleared.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20312.